Alert archive / Tennessee / Flash Flood Warnings in 1997
Flash Flood Warning 27, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 31, 1997, 10:57 PM EDT for Rhea County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1997, 10:57 PM EDT (02:57 UTC)
- Expired
- Jun 1, 1997, 2:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Rhea County, TN
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 010303 COR FFWMRX TNC011-107-121-143-010600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 1057 PM EDT SAT MAY 31 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 200 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST TENNESSEE ...BRADLEY COUNTY...MCMINN COUNTY...MEIGS COUNTY...RHEA COUNTY AT 1055 PM MODERATE TO HEAVY RAIN CONTINUES TO FALL ACROSS BRADLEY... RHEA...MEIGS...AND MCMINN COUNTIES OF SOUTHEAST TENNESSEE. SINCE THE GROUND IS ALREADY SATURATED ANY ADDITIONAL RAINFALL WILL CAUSE RUN-OFF. MINOR FLOODING HAS BEEN REPORTED BY COUNTY OFFICIALS ON CITY STREETS AND COUNTY ROADWAYS. DOPPLER RADAR RAINFALL ESTIMATES HAVE BEEN UP TO TWO AND A HALF INCHES THIS EVENING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.J MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 31, 8:24 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 31, 8:24 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 820 PM EDT SAT MAY 31 1997 MRX WSR-88D IS SHOWING A LARGE AREA OF SHOWERS AND THUNDERSTORMS MOVING NORTH ACROSS THE PLATEAU...SOUTHEAST TENNESSEE...SOUTHWEST NORTH CAROLINA...AND CENTRAL TENNESSEE VALLEY. SOME OF THE RAIN HAS BEEN QUITE HEAVY WITH THE CHA ASOS REPORTING OVER 1.6 INCHES OF RAIN DURING THE PAST 3 HOURS. THE AREA OF RAIN IS HAVING A HARD TIME MOVING NORTHEAST INTO NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. BELEIVE THE AREA OF RAIN WILL EVENTUALLY MOVE INTO THESE AREAS LATER THIS EVENING. HOWEVER...MRX VWP IS SHOWING WEAK- MODERATE SOUTHEAST WINDS INTO THE NORTHEAST SECTIONS OF THE FORECAST AREA WHICH WILL KEEP PCPN AMOUNTS DOWN CONSIDERABLY DUE TO DOWNSLOPE WINDS. I DO NOT FEEL NORTHEAST TENNESSEE OR SOUTHWEST VIRGINIA WILL EXPERIENCE ANY RUNOFF PROBLEMS DUE TO THE DOWNSLOPE FLOW. GREATEST THREAT FOR FLASH FLOODING WILL BE ACROSS THE PLATEAU AND SOUTHEAST TENNESSEE DUE TO THE PERSISTENT LO LVL CONVERGENCE... UPSLOPE FLOW...AND MAX UPR DIFL. CURRENT TEMP FCST LOOKS GOOD...BUT WOULD RECOMMEND CHGG WIND FCST TO VARIABLE FOR CHA AND CSV AREAS. WATER VAPOR LOOP SHOWS A WELL DEFINED DRY SLOT WRAPPING EAST NORTHEAST ACROSS MS INTO AL. ETA MODEL SHOWS THIS MID-LVL DRYING MOVING INTO THE FORECAST AREA FOR SUNDAY. FEEL SHOWER AND STORMS WILL DIMINISH OVER THE REGION IN THE MORNING WITH SKIES BECOMING BRIEFLY PARTLY CLOUDY AROUND NOON TOMORROW. MODELS ALSO SHOW A GOOD DEAL OF MID-LVL COOLING AS COLD POOL ALOFT APPROACHES THE AREA WITH NGM DEPICTING BEST LIFTED INDICES DROPPING DOWN TO -10 IN THE AFTERNOON. ETA MODEL ALSO SHOWS WEAK-MODERATE LO LVL CONVERGENCE OVER THE REGION...ESPECIALLY THE NORTHERN HALF OF THE FA. I STG/SVR STMS TO DEVELOP OVER THE REGION BY MID/LATE AFTERNOON WITH MAIN THREAT BEING DAMAGING DOWNBURSTS WINDS AND LARGE HAIL. FEEL MIDNIGHT SHIFT WILL NEED TO CONSIDER RAISING POPS FOR SUNDAY AND INCLUDING POSSIBLY SVR IN THE FCST. ALSO...FEEL CURRENT FCST HIGHS FOR TOMORROW ARE TOO LOW...PER ETA MODEL DEPICTION OF 15 CELCIUS 850 MB TEMPS OVER THE AREA SUNDAY AFTERNOON. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:57 PM EDT | Flash Flood Warning | MRX | Bradley, McMinn, Meigs | 3 hr |
| Jun 1, 1:56 AM EDT | Flash Flood Warning | MRX | Rhea | 3 hr |
| Jun 1, 7:10 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 65 min |
| Jun 1, 7:16 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 59 min |
Nearby
Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.